Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 132, NWS Dodge City, KS

May 27, 2016Lane County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2016, 5:49 PM CDT for Lane County, Kansas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2016, 5:49 PM CDT (22:49 UTC)
Expired
May 27, 2016, 6:24 PM CDT
In force
35 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Lane County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:32 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.8 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
672 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

041 
WUUS53 KDDC 272249
SVRDDC
KSC101-272345-
/O.NEW.KDDC.SV.W.0132.160527T2249Z-160527T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
549 PM CDT FRI MAY 27 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LANE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 645 PM CDT

* AT 549 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
  DIGHTON...MOVING NORTHWEST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DIGHTON AND AMY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3832 10030 3829 10048 3848 10067 3862 10060
      3849 10045 3852 10036
TIME...MOT...LOC 2249Z 153DEG 10KT 3835 10043 

HAIL...1.50IN
WIND...60MPH

$$

FINCH
1 follow-up statement
497 
WWUS53 KDDC 272324
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
624 PM CDT FRI MAY 27 2016

KSC101-272334-
/O.CAN.KDDC.SV.W.0132.000000T0000Z-160527T2345Z/
LANE KS-
624 PM CDT FRI MAY 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LANE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE AREA. THE SEVERE THUNDERSTORM WARNING IS CANCELLED. 

LAT...LON 3832 10030 3829 10048 3848 10067 3862 10060
      3849 10045 3852 10036
TIME...MOT...LOC 2323Z 153DEG 10KT 3844 10049 

$$

TURNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:19 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, May 27, 3:19 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
319 PM CDT FRI MAY 27 2016

.SHORT TERM...(This evening through Saturday)
Issued at 258 PM CDT Fri May 27 2016

Immediate concern is the areal coverage and intensity of
convection the remainder of the afternoon into early evening. A
relatively cold upper low was moving into west central Kansas this
afternoon. It has developed a negative tilt as a speed max punches
around the southern periphery. Lightning has increased
dramatically under the cold pool across east central Colorado.
Farther east, the westerly boundary layer surge had moved into
my southeast counties. Across my northern counties an easterly
flow has developed with increasing theta-e air. With the cold
system moving east the likelihood of severe will continue into
the early evening hours.

Saturday should be a down day with the upper system far removed.

.LONG TERM...(Saturday night through Friday)
Issued at 258 PM CDT Fri May 27 2016

The upper flow becomes favorable again late in the weekend with
lowering heights again across the southwest. Deep boundary layer
moisture will be moving back into the high plains during the early
part of the period. All the deterministic models due indicate at
least a weak s/wv trough moving out late Sunday and these models
generate an MCS looking signal.

Additional chances for convection will exist until later in the
week as it appears a strong s/wv trough drops southeast out of the
northern branch of the westerlies. This should bring a fairly
strong cool front south into western Kansas by Wednesday. Details
beyond mid-week are uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 258 PM CDT Fri May 27 2016

Beyond the late afternoon and evening thunderstorms, there is
uncertainty about stratus redeveloping overnight tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  80  58  82 /  40  10  10  50
GCK  51  81  56  83 /  40  10  10  30
EHA  51  81  54  84 /  20  10  10  30
LBL  53  81  57  84 /  20  10  10  40
HYS  55  77  57  81 /  40  10  10  30
P28  58  81  62  82 /  40  10  10  40

&&

.DDC Watches/Warnings/Advisories...
Severe Thunderstorm Watch 224 valid until 10 PM
&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, May 27, 4:20 AM CDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
420 AM CDT FRI MAY 27 2016

KSZ030-031-043>046-061>066-074>081-084>090-280930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
420 AM CDT FRI MAY 27 2016 /320 AM MDT FRI MAY 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...

A CHANCE OF THUNDERSTORMS IS POSSIBLE THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS MAY
BECOME SEVERE WITH HAIL UP TO GOLF BALLS AND WINDS OVER 60 MPH
BEING THE MAIN CONCERN. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED FOG RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...

CHANCES OF THUNDERSTORMS EXISTS SUNDAY THROUGH WEDNESDAY. IT IS
TOO EARLY TO TELL IF ANY OF THESE STORMS WILL BE SEVERE.

HAZARDS WEATHER RISK...

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK.

  MONDAY...
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT FOR
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Local storm report, May 27, 5:35 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 E SCOTT CITY          38.48N 100.83W
05/10/2016  M0.88 INCH       SCOTT              KS   LAW ENFORCEMENT

&&
Local storm report, May 27, 5:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
537 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 S HEALY               38.56N 100.63W
05/10/2016  M1.75 INCH       LANE               KS   LAW ENFORCEMENT

&&

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:08 PM CDTTornado WarningDDCHodgeman, Pawnee21 min
May 26, 7:11 PM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa, Meade49 min
May 26, 7:14 PM CDTTornado WarningDDCClark, Comanche, Kiowa31 min
May 26, 7:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford48 min
May 26, 7:32 PM CDTTornado WarningDDCScott30 min
May 26, 7:43 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa47 min
May 26, 7:54 PM CDTSevere Thunderstorm WarningDDCClark, Ford16 min
May 26, 7:55 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Rush, Stafford50 min
May 26, 8:06 PM CDTSevere Thunderstorm WarningDDCClark, Edwards, Ford, Kiowa39 min
May 26, 8:23 PM CDTSevere Thunderstorm WarningDDCComanche52 min
May 26, 8:26 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa19 min
May 26, 8:30 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford31 min
May 26, 8:51 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa35 min
May 26, 9:04 PM CDTSpecial Weather StatementDDCBarber41 min
May 26, 9:17 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford18 min
May 26, 9:25 PM CDTSpecial Weather StatementDDCClark50 min
May 26, 9:33 PM CDTSpecial Weather StatementDDCBarber, Pratt42 min
May 26, 9:39 PM CDTSevere Thunderstorm WarningDDCStafford36 min
May 26, 9:44 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford16 min
May 26, 10:15 PM CDTSpecial Weather StatementDDCBarber45 min
May 27, 4:08 PM CDTSevere Thunderstorm WarningDDCScott23 min
May 27, 4:11 PM CDTSevere Thunderstorm WarningDDCLane, Scott64 min
May 27, 4:36 PM CDTSevere Thunderstorm WarningDDCScott54 min
May 27, 4:54 PM CDTTornado WarningDDCScott36 min
May 27, 4:57 PM CDTTornado WarningDDCLane, Scott33 min
May 27, 5:33 PM CDTTornado WarningDDCLane27 min
May 27, 5:58 PM CDTSevere Thunderstorm WarningDDCNess, Trego62 min
May 27, 6:20 PM CDTSevere Thunderstorm WarningDDCHodgeman40 min
May 27, 6:22 PM CDTTornado WarningDDCNess, Trego23 min
May 27, 6:31 PM CDTTornado WarningDDCLane, Ness18 min
May 27, 6:41 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee30 min
May 27, 6:43 PM CDTSevere Thunderstorm WarningDDCEllis, Rush15 min
May 27, 6:52 PM CDTSevere Thunderstorm WarningDDCLane, Ness42 min
May 27, 6:58 PM CDTSevere Thunderstorm WarningDDCHodgeman, Ness, Pawnee, Rush47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.